ABOUT OPIOID-INDUCED CONSTIPATION

WHAT IS CHRONIC PAIN?

Although opioids are very effective for treating and managing pain, frequent use often results in unwanted side effects. One of the most common, and unpleasant, side effects of an opiate medication is constipation. This is known as opioid-induced constipation (OIC). Opiates affect the gastrointestinal tract in a variety of ways, some of which include:

           Increasing the amount of time it takes stool to move through the gastric system

           Slowing down digestive processes so that food remains in the digestive organ longer

           Decreasing the urge to defecate

 
Constipation occurs when bowel movements become difficult or less frequent. The normal length of time between bowel movements ranges widely from person to person. Some people have bowel movements three times a day; others, only one or two times a week. Going longer than three days without a bowel movement is too long. After three days, the stool or feces become harder and more difficult to pass.

Sometimes symptoms that aren’t usually associated with opioid-induced constipation may occur like:
           Feeling tired and lethargic
           Loss of appetite
           Feeling depressed
           Feeling sick, becoming sick